Alert archive / California / Winter Weather Advisories in 2017
Winter Weather Advisory 19, NWS Eureka, CA
NWS Eureka, CA issued this winter weather advisory at Nov 16, 2017, 3:20 PM PST for Del Norte County, Humboldt County, Trinity County, California. It took effect at Nov 16, 2017, 4:00 PM PST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Nov 16, 2017, 3:20 PM PST (23:20 UTC)
- In effect from
- Nov 16, 2017, 4:00 PM PST
- Expired
- Nov 17, 2017, 3:08 AM PST
- In force
- 11 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Trinity County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 80 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this winter weather advisory went out at Nov 16, 2:56 PM PST, 24 minutes earlier.
Area forecast discussion, Nov 16, 2:56 PM PST, 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
256 PM PST Thu Nov 16 2017
.SYNOPSIS...Cold and unstable air from the north Pacific will
generate occasional showers and high elevation snow showers through
tonight. A colder and drier air mass will settle over the region on
Friday and continue through the weekend. More rain is expected next
week.
&&
.DISCUSSION...Scattered shower activity continued to spread across
the area through the day. A few of the heavier showers produced very
small hail generally north of Cape Mendocino, some occurring inland
to around Blue Lake. Expect showers to gradually decrease in
coverage and intensity through the night. With dropping freezing
levels, the chance of small hail in heavy showers will continue over
the north, particularly along the Redwood Coast and occasionally
affecting Highway 101. Temperatures will be cooler overnight, with
low temperatures reaching the mid to upper 30s in areas that have
yet to see a killing freeze. Although this is typically the
temperature range where we begin to see frost formation, this
cooling will be almost completely advection-based with clouds
lingering most or all of the night, particularly in the normally
colder valleys. As a result, little frost is expected. The evening
shift will continue to monitor for earlier clearing.
As snow levels drop through the night, continued showers will
produce more and more snow at higher elevations of the interior. As
a result, have hoisted a Winter Storm Warning and a Winter Weather
Advisory based on anticipated snow accumulations. Snow totals of 6
to 8 inches are possible in the highest elevations of SE Del Norte
County with 4 to 6 inches possible in higher elevations of extreme
NE Humboldt and N Trinity counties. Less than an inch or two of snow
are expected on most mountain passes, but Scott Mountain Summit may
see over two inches of snow.
Low temperatures on Saturday morning will drop well into the 30s,
with some pockets of upper 20s possible in areas that haven't
experienced a killing freeze. A Frost Advisory are likely during
this period (even at the coast), with Freeze Warning possible for
portions the interior.
After dry weather from Saturday into the weekend, more rains are
expected next week. The global models seem to be focusing the
heaviest rains across the area late Tuesday into early Wednesday,
but a prolonged period of rain is anticipated. This will likely be
an atmospheric river event, but the focus of the heaviest rain is
still uncertain. Stay tuned! /SEC
&&
.AVIATION...SW-NW flowing showers continued across the region
into middle afternoon. MVFR CIGS & VIS were more frequent in
showers that occurred before noonday. Showers will diminish
through the evening. Nevertheless, a slight chance for a
thunderstorm is still possible into late afternoon/early evening
due TO ongoing instability associated with cold air troughing
being translated over the North Coast. Through the remainder of
the period, residual moisture, light winds and clearing areas
could lead to a few reports of patchy fog development along
portions of the immediate coast and local interior valleys.
&&
.MARINE...A few days of calm marine weather before conditions
becoming hazardous again starting on Sunday. Seas have been
subsiding through the day, as a result of diminishing wind. By this
afternoon, seas were down to 8 to 9 feet at around 11 to 14 seconds.
The short period wind wave was no longer the dominant wave group, as
the long period swell was taking over. Winds will be around 10 to 15
kt and westerly through tonight. Winds will switch to the north as
high pressure moves into CA/NV/OR on Friday. Winds will shift to the
south on Saturday. With light to moderate winds, the resultant wave
height will be fairly low. Combined seas of 8 to 9 feet tonight,
then down to 6 feet on Friday, 4 to 5 feet on Saturday.
Sunday will be the day when we transition back to hazardous marine
conditions as a weather front approaches the Pacific Northwest and
tighten the southerly pressure gradient over NW California waters.
South wind will be increasing to small craft level for the northern
waters on Sunday. The resultant combined seas will also go up to 11
feet. Gale conditions will be possible on Monday. After that,
forecast confidence decreases significantly. ECMWF and GFS have
disagreement on the general pattern. GFS suggests a stronger
southerly solution, while ECMWF is hinting on intervals of north and
south winds. Hopefully the models will come into better agreement
in future runs. /RCL
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory until 4 AM Friday for CAZ105-107-108.
Winter Storm Warning until 4 AM Friday for CAZ102-105-107.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 3 PM this afternoon
for PZZ410-450-455-470-475.
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Nov 16, 5:59 AM PST, 9 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 559 AM PST Thu Nov 16 2017 CAZ109>113-171400- Mendocino Coast-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 559 AM PST Thu Nov 16 2017 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Patches of frost will be possible early Friday morning. Temperatures will dip into the upper 20s to mid 30s early Saturday morning. Widespread frost is expected. The coast may see patchy frost as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ101>108-171400- Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- 559 AM PST Thu Nov 16 2017 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. Brief heavy downpours and small hail will be possible today, primarily across Del Norte and northern Humboldt counties. Road conditions may rapidly deteriorate, so use extra caution. An inch or two of snow will be possible for elevations above about 3500 feet today and tonight. Anyone planning travel over South Fork Mountain Summit should be ready for possible winter weather conditions. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Patches of frost will be possible early Friday morning in the interior valleys. Temperatures will dip into the upper 20s to mid 30s early Saturday morning. Widespread frost is expected. Coastal areas may see frost as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 15, 7:05 PM PST | Gale Warning | EKA | 3 hr | |
| Nov 15, 7:05 PM PST | Small Craft Advisory | EKA | 20 hr | |
| Nov 16, 8:14 AM PST | Small Craft Advisory | EKA | 7 hr | |
| Nov 16, 3:20 PM PST | Winter Storm Warning | EKA | Del Norte, Humboldt | 90 min |
Nearby
Winter Weather Advisories in California, 2017Every winter weather advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.